Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 25, 2021, 8:12 PM EST for Boone County, Fayette County, Kanawha County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2021, 8:12 PM EST (01:12 UTC)
- Expired
- Dec 25, 2021, 9:00 PM EST
- In force
- 48 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, WV, Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS51 KRLX 260112
SVRRLX
WVC005-019-039-260200-
/O.NEW.KRLX.SV.W.0125.211226T0112Z-211226T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
812 PM EST Sat Dec 25 2021
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Kanawha County in central West Virginia...
West central Fayette County in southeastern West Virginia...
Northeastern Boone County in central West Virginia...
* Until 900 PM EST.
* At 812 PM EST, a severe thunderstorm was located 7 miles southwest
of Marmet, or 11 miles northeast of Madison, moving southeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Oak Hill, Montgomery, Chesapeake, Marmet, Ansted,
Belle, East Bank, Glasgow, Smithers, Burnwell, Powellton,
Whitesville, Handley, Sylvester, Seth, Leewood, Dawes, Ashford and
Sharon.
This includes the following highways...
West Virginia Turnpike between mile markers 58 and 90.
Route 119 near mile marker 61.
Route 19 between mile markers 10 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 8135 3797 8144 3799 8146 3799 8151
3797 8153 3819 8185 3829 8171 3812 8111
3795 8113 3795 8131
TIME...MOT...LOC 0112Z 295DEG 38KT 3819 8168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
082 follow-up statements
602
WWUS51 KRLX 260142
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
842 PM EST Sat Dec 25 2021
WVC005-019-039-260200-
/O.CON.KRLX.SV.W.0125.000000T0000Z-211226T0200Z/
Kanawha WV-Fayette WV-Boone WV-
842 PM EST Sat Dec 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR SOUTHEASTERN KANAWHA...WEST CENTRAL FAYETTE AND NORTHEASTERN
BOONE COUNTIES...
At 841 PM EST, a severe thunderstorm was located over Powellton, or
11 miles west of Fayetteville, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Oak Hill, Montgomery, Ansted, Smithers, Burnwell,
Powellton, Whitesville, Handley, Sylvester, Seth, Leewood, Dawes,
Sharon and Eskdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 8135 3797 8144 3799 8146 3799 8151
3797 8153 3809 8171 3820 8140 3812 8111
3795 8113 3795 8131
TIME...MOT...LOC 0141Z 295DEG 38KT 3806 8132
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
08790
WWUS51 KRLX 260157
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
857 PM EST Sat Dec 25 2021
WVC005-019-039-260206-
/O.EXP.KRLX.SV.W.0125.000000T0000Z-211226T0200Z/
Kanawha WV-Fayette WV-Boone WV-
857 PM EST Sat Dec 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANAWHA...WEST
CENTRAL FAYETTE AND NORTHEASTERN BOONE COUNTIES WILL EXPIRE AT 900 PM
EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3797 8135 3797 8144 3799 8146 3799 8151
3797 8153 3809 8171 3820 8140 3812 8111
3795 8113 3795 8131
TIME...MOT...LOC 0156Z 295DEG 38KT 3803 8124
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 6:51 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 25, 6:51 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 651 PM EST Sat Dec 25 2021 .SYNOPSIS... Unseasonably mild and breezy for Christmas Day. A cold front moves across late Christmas/Saturday night. After briefly dry Sunday, rainy and mild weather returns for much of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 620 PM Saturday... No real significant changes made to the forecast. POPS line up well with a broken line of convection rolling on through. Only had to add in thunderstorm probability to the forecast. We are currently taken on strong gusts along the line as high as 48mph therefore, the feature has been SPS'd and currently we are keeping an eye out if any more thunderstorm activity comes to fruition. Once this line passes all the way through winds should taper off as well as rainfall amounts. Under heavy convection along the line reports of up to an inch of rain had fallen out of a heavy shower or two, but it looks as though the line is now loosing momentum and intensity which means it will likely fall apart by the time it gets into the higher elevations. As of 1250 PM Saturday... Wetter pattern is expected through late tonight with temperatures remaining above seasonal normals. Nearly zonal flow aloft persists through Sunday afternoon with the jet stream nosing across from the midwestern states. This pattern slows the transition from wet to dry into Sunday. With the anticipated delay, the main challenge early Sunday morning is the location of the moist frontal boundary. Current thought is that it should push through much of the area, draping across from Snowshoe to Beckley near dawn. Low clouds and showers along and south of this boundary should improve by mid morning; however, conditions could linger till noon. Overall, changes were made to slightly warm min and maximum temperatures through Sunday with only minor changes otherwise. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Saturday... A rather active pattern will persist into the short term period as multiple disturbances affect the area, providing for an extended period of mainly rain chances starting early Monday morning. There is a chance for a bit of snow to mix in at onset Monday morning across the higher terrain, but accumulations are unlikely. High temperatures Monday and Tuesday will continue to be well above normal with 60s across the lowlands. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 PM Saturday... Unsettled weather in the form of rain chances will continue for Wednesday and Thursday as a disturbance lingers across the region. High pressure will then try to build into the area, providing some welcomed dry weather. High temperatures on Wednesday will continue to be well above normal, with a cooling trend for Thursday through Saturday. Values will still likely remain above normal however. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 645 PM Saturday... A line of convection is moving through the area promoting heavy showers and strong gusts over 35KT at times. This line will slowly weaken and make its way outside the area in the next few hours. Thereafter, CIGs will lower and get into MVFR then shortly after that IFR will sneak into EKN/BKW late tonight. Other sites will hang on to borderline IFR around the same time until all post-frontal stratus moves out for the late morning, by the afternoon for BKW. CRW/HTS may hang on to borderline IFR for a bit longer, but by the late afternoon clouds will start to clear out somewhat and light flow at the surface will take over with chances of rain coming back to the area from the west by early morning Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... ALTERNATE SCENARIOS: Due to lack of strong wind flow in the boundary layer, stratus may persist slightly longer than anticipated for tomorrow afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY M M H H M M M M M H H H HTS CONSISTENCY H M H H M M H H H H H H BKW CONSISTENCY M M M H H H H H H M M M EKN CONSISTENCY H H H H H M M H M H M M PKB CONSISTENCY H H H H H M H H H H H H CKB CONSISTENCY H H H H M H M M H H H H AFTER 00Z MONDAY... IFR conditions possible Sunday night as another front moves across, particularly in the northern part of the area and the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...07/GW NEAR TERM...07/JZ SHORT TERM...GW LONG TERM...GW AVIATION...JZ
Hazardous weather outlook, Dec 25, 3:54 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 354 AM EST Sat Dec 25 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-260900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 354 AM EST Sat Dec 25 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 25, 6:37 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST 1 WSW BRIDGEPORT 39.29N 80.28W
12/25/2021 M39 MPH HARRISON WV MESONET
&&Special weather statement, Dec 25, 7:01 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
701 PM EST Sat Dec 25 2021
WVZ028-030-039-521-523>526-260030-
Southeast Pocahontas WV-Northwest Randolph WV-
Northwest Pocahontas WV-Northwest Webster WV-Upshur WV-Lewis WV-
Braxton WV-Southeast Randolph WV-
701 PM EST Sat Dec 25 2021
...A strong line of showers will impact portions of Randolph,
northeastern Pocahontas, southeastern Lewis, northeastern Braxton,
southern Upshur and northeastern Webster Counties through 730 PM
EST...
At 700 PM EST, Doppler radar was tracking a strong line of gusty
showers over Dailey, or 9 miles southwest of Elkins, moving
southeast at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkins, Greenbank, Mill Creek, Dailey, Holly River State Park, Rock
Cave, Beverly, Durbin, Womelsdorf (Coalton), Huttonsville, Harman,
Laneville, Alexander, Arbovale, Cheat Bridge, Dryfork, Eden, Glady,
Helvetia and Pickens.
This includes the following highways...
Interstate 79 near mile marker 77.
Route 33 between mile markers 31 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 7945 3890 7945 3889 7952 3884 7954
3878 7951 3866 7960 3867 7962 3862 7962
3858 7966 3852 7966 3849 7970 3843 7969
3835 7974 3861 8023 3865 8025 3862 8027
3884 8070 3899 7956 3897 7938 3893 7936
TIME...MOT...LOC 0000Z 297DEG 49KT 3881 7993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Local storm report, Dec 25, 7:18 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM NON-TSTM WND GST 4 SSE WILLIAMSTOWN 39.35N 81.42W
12/25/2021 M37 MPH WOOD WV ASOS
ASOS STATION KPKB PARKERSBURG AIRPORT.
&&Local storm report, Dec 25, 7:19 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM NON-TSTM WND GST 1 NNE ANMOORE 39.28N 80.28W
12/25/2021 M39 MPH HARRISON WV MESONET
MESONET STATION WV013 I-79 CLARKSBURG.
&&Local storm report, Dec 25, 7:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
721 PM EST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 2 WNW BUCKHANNON 39.00N 80.27W
12/25/2021 M33 MPH UPSHUR WV AWOS
AWOS STATION KW22 BUCKHANNON AIRPORT.
&&Special weather statement, Dec 25, 7:48 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EST Sat Dec 25 2021
WVZ013>015-026-517-260130-
Boone WV-Kanawha WV-Lincoln WV-Northwest Fayette WV-Putnam WV-
748 PM EST Sat Dec 25 2021
...A strong thunderstorm will impact portions of Kanawha,
southwestern Putnam, northeastern Lincoln, northwestern Fayette and
northeastern Boone Counties through 830 PM EST...
At 748 PM EST, Doppler radar was tracking a strong thunderstorm near
South Charleston, or near Charleston, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Gauley Bridge, Pratt, Pinch, Powellton, Tornado,
Coal Fork and Burnwell.
This includes the following highways...
Interstate 79 between mile markers 1 and 7.
Interstate 77 in West Virginia between mile markers 96 and 105.
Interstate 64 in West Virginia between mile markers 51 and 57.
West Virginia Turnpike between mile markers 65 and 95.
Route 119 between mile markers 58 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 8151 3832 8124 3827 8123 3825 8119
3823 8119 3823 8115 3824 8114 3822 8112
3802 8115 3798 8160 3831 8208
TIME...MOT...LOC 0048Z 297DEG 31KT 3830 8175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:01 PM EST | Special Weather Statement | RLX | Randolph | 29 min |
| Dec 25, 7:48 PM EST | Special Weather Statement | RLX | Kanawha | 42 min |
| Dec 25, 8:27 PM EST | Special Weather Statement | RLX | Boone, Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.